Patients with rheumatic diseases who are prior recipients of tumor necrosis factor (TNF) inhibitors are at a higher risk of developing peripheral neuropathy (PN) compared with those treated with methotrexate and 1 additional disease-modifying antirheumatic drug, according to the results of a population-based, nested-case control study published in Seminars in Arthritis and Rheumatism.

The investigators sought to quantify the risk for PN associated with TNF inhibitors in patients with rheumatic disorders, using a large health claims database from the United States. From a random sample of 9,053,240 individuals, they created a cohort of 61,570 patients with rheumatic diseases who had 2 physician visit codes for rheumatoid arthritis, ankylosing spondylitis, or psoriasis. Overall, 64.7% of patients had rheumatoid arthritis, 27.4% had psoriasis, and 7.8% had ankylosing spondylitis. Different risk periods of exposure were created, including current use (0 to 60 days), recent use (61 to 180 days), and past use (180 to 365 days) from the index date.

The rheumatic disease cohort was used to identify new cases of PN. Each case was matched with 10 controls based on calendar time and age. Rate ratios (RRs) for new users of TNF inhibitors were calculated using conditional logistic regression, with adjustments made for gender, vitamin B12 deficiency, presence of HIV, fluoroquinolone use, diabetes, chronic renal failure, and viral hepatitis.

Among the 61,570 patients with rheumatic disorders, 1358 cases of PN and 13,580 corresponding controls were identified. The adjusted RR of PN in recent users of TNF inhibitors was 1.14 (95% CI, 0.90-1.43). The RR for past users of TNF inhibitors was 2.77 (95% CI, 1.67-4.58). Past users with ≥3 prescriptions had a higher risk for PN (RR, 3.49; 95% CI, 1.63-7.49). The RRs did not change when the risk for PN with TNF inhibitor use was compared with that of those receiving methotrexate and another DMARD for recent use and past use (RR, 0.95; 95% CI, 0.72-1.24 and RR, 2.30; 95% CI, 1.37-3.87, respectively).


Continue Reading

Related Articles

The investigators concluded that future studies are warranted to confirm these results. The type of PN that might be associated with the use of TNF inhibitors should be examined through active surveillance programs. Clinicians should remain vigilant about the occurrence of this adverse event, particularly among those with a history of PN.  

follow @RheumAdvisor

Reference

Etminan M, Sodhi M, Samii A, Carleton BC, Kezouh A, Antonio Avina-Zubieta J. Tumor necrosis factor inhibitors and risk of peripheral neuropathy in patients with rheumatic diseases [published online September 27, 2018]. Semin Arthritis Rheum. doi:10.1016/j.semarthrit.2018.09.006.